Virginia, 2008

Damaging Winds in Virginia, July 9, 2008

July 9, 2008 · NWS RNK · 23 events in 10 counties and zones

An upper level cold low had been slowly progressing into the region since July 7. On July 9, the center of the low was shifting east of the area and the feature's associated cold front was moving across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level cold low had been slowly progressing into the region since July 7. On July 9, the center of the low was shifting east of the area and the feature's associated cold front was moving across the area. A combination good instability due to the low, plenty of moisture near the surface, relatively dry air aloft, and the passage of the cold front, resulted in storms that produced severe weather, especially in the form of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 2:30 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUL 9 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT. THE FRONT WILL
STALL THURSDAY INTO THURSDAY NIGHT OVER THE CAROLINAS. WIDESPREAD
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION WITH
THE FRONTAL PASSAGE.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOPED THIS AFTERNOON
AND THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. WITH THE
FRONT MOVING FROM WEST TO EAST THE STORMS IN THE MOUNTAINS WILL
PUSH EAST OF THE BLUE RIDGE THIS EVENING.

SHEAR WILL BE STRONG ENOUGH THIS AFTERNOON THAT MULTICELL
CONVECTION IS POSSIBLE AND ENOUGH INSTABILITY FOR A THREAT FOR
DAMAGING WIND GUSTS. THE ENTIRE CWA HAS A SLIGHT RISK SEVERE.
OTHER CONCERN FOR THIS AFT/EVE WITH THE CONVECTION IS THE
POTENTIAL FOR VERY HEAVY DOWNPOURS WITH PWATS 1.7 TO 2 INCHES...OR
125% OF NORMAL. FFG IS LOW ENOUGH IN SPOTS THAT 1.25 TO 2 INCHES
IN AN HOUR COULD CAUSE FLOODING. THINK STORMS WILL BE MOVING ALONG
FAST ENOUGH THAT WE DO NOT NEED A FLASH FLOOD WATCH AT THIS POINT.
HOWEVER...IF STORMS DEVELOP ON OLD BOUNDARIES OR A LEE TROUGH AND
BEGIN TO TRAIN...WE MAY NEED A SHORT FUSED FLASH FLOOD WATCH LATE
THIS AFTERNOON OR EARLY THIS EVENING. PLAYED LOW TEMPERATURES
OVERNIGHT CLOSE TO THE MAV GUID.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
TIMING OF WEAK COLD FRONT REMAINS SIMILAR ON MODELS...BUT AT SOME
POINT THURSDAY OR THURSDAY NIGHT FRONT WILL STALL OUT AS IT
BECOMES PARALLEL WITH ZONAL FLOW ALOFT. LOW LEVEL WINDS BELOW 850MB
MAY HAVE A LIGHT COMPONENT OUT OF THE EAST WHICH WOULD KEEP LOW
LEVEL MOISTURE HIGH. NAM KEEPS DEEP MOISTURE IN THROUGH FRIDAY
MORNING. DECIDED TO KEEP CHANCE OF PRECIPITATION THURSDAY AND
THURSDAY NIGHT IN SOUTHERN AREAS ALONG THE VIRGINIA/NORTH CAROLINA
BORDER. WENT WITH HIGHS FROM AROUND 80 IN THE NORTHWEST TO THE
UPPER 80S IN THE SOUTHEAST. USED BLEND FOR LOW TEMPERATURES
THURSDAY NIGHT WITH READINGS FROM MID 50S TO MID 60S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
KEPT LIGHT POPS FRIDAY ACROSS SOUTHERN PORTIONS OF CWA WITH WEAK
SLOW MOVING FRONTAL BOUNDARY AND SOME ONSHORE FLOW. H5 LOW MOVING
INTO SOUTH CENTRAL CANADA...AND STRENGTHENING UPPER HIGH OVER THE
GULF OF MEXICO MAY NUDGE THIS BOUNDARY SLIGHTLY BACK NORTH.

A SIG MID LEVEL WEAKNESS/CLOSED LOW DEVELOPMENT IS POSSIBLE OFF
LOWER MID ATLC COAST WITH SFC LOW DEVELOPMENT EXPECTED OFF NC
DURING THE WEEKEND. COLD FRONT WILL TRAVEL THROUGH SUNDAY NIGHT
INTO MONDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE REGION
MONDAY INTO WEDNESDAY. LEANED MEDIUM RANGE ISC GRIDS TOWARDS
HPCGUIDE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AIRMASS ACROSS THE REGION HAS BECOME MODERATELY UNSTABLE. NUMEROUS
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST WEST OF THE AREA
AHEAD OF A WEAK SHORT WAVE. THESE SHOULD CONTINUE INCREASING IN
COVERAGE AND INTENSITY AND MOVE EAST THROUGH THE AFTERNOON AND
INTO THE EARLY EVENING. I HAVE INCLUDED A FAIRLY LONG PERIOD OF
VCTS FOR ALL TAF SITES...WITH A SHORTER 2 HOUR TEMPO PERIOD WITH
TSTMS FOR WHEN I THINK THEY ARE MOST LIKELY AT EACH TAF SITE.
STORMS SHOULD BE STRONG ENOUGH WHEN THEY REACH ROA AND LYH THAT I
INCLUDED STRONG WINDS WITH THE TEMP GROUP...AND STRONGEST AT
DANVILLE...WHERE I INCLUDED THE STRONGEST WINDS. ALL SITES WILL
LIKELY SEE MVFR CONDITIONS...POSSIBLY A BRIEF PERIOD OF IFR WITH
THE PASSAGE OF TSTMS. STORMS SHOULD CLEAR DANVILLE LAST BY 00 TO
02Z. MVFR FOG IS LIKELY OVERNIGHT...WITH A GOOD CHANCE OF LIFR AT
LWB AND IFR CIG AT DAN. WITH DRIER AIR MOVING INTO THE AREA
THURSDAY BEHIND THE SFC FRONT...CONDITIONS SHOULD IMPROVE QUICKLY.
ONLY EXCEPTION MAY BE DANVILLE...WHERE THE SFC FNT MAY STALL.

AS NOTED...THE FRONT MAY STALL ACROSS NC THU...SO THERE WILL BE A
THREAT FOR TSTMS MAINLY AT DANVILLE. EVEN DRIER AIR WILL WORK
INTO MOST OF THE AREA FOR FRIDAY. RETURN FLOW SATURDAY AND SUNDAY MAY
PRODUCE ISOLATED TO SCATTERED TSTMS IN THE MTNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/RCS/KK
NEAR TERM...JJ/KK
SHORT TERM...AMS/KK
LONG TERM...KK/RCS
AVIATION...AMS/JJ
Hazardous weather outlook, Jul 9, 8:47 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 AM EDT WED JUL 9 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
947 AM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 9, 10:12 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     3 W MONETA              37.19N 79.69W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON GOODVIEW ROAD NEAR HIGHWAY 122

0657 PM     TSTM WND DMG     4 ESE MONTVALE          37.36N 79.67W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON IRVING ROAD NEAR HIGHWAY 460

0725 PM     TSTM WND DMG     1 S SEDALIA             37.47N 79.45W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON HURRICANE RIDGE ROAD

&&

SK
Special weather statement, Jul 9, 1:48 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT WED JUL 9 2008

NCZ003-004-020-091915-
YADKIN NC-STOKES NC-SURRY NC-
248 PM EDT WED JUL 9 2008

...EXPECT THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL...FREQUENT
LIGHTNING AND GUSTY WINDS...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PILOT MOUNTAIN TO 3
MILES WEST OF YADKINVILLE...MOVING EAST AT 27 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...YADKINVILLE AT 255 PM EDT...PILOT
MOUNTAIN STATE PARK...SHACKTOWN AT 300 PM EDT...VADE MECUM AT 305 PM
EDT...CAPELLA...HUNTSVILLE AT 310 PM EDT...HANGING ROCK STATE PARK...
KING AT 315 PM EDT...

EXPECT RAINFALL AMOUNTS OF UP TO THREE QUARTERS OF AN INCH DURING
THE NEXT HALF HOUR....FREQUENT LIGHTNING AND WIND GUSTS APPROACHING
50 MPH. SMALL HAIL IS ALSO POSSIBLE.

DS

The radar

The Roanoke radar (KFCX), 14 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
July 9, 2:50 PM EST
Where
Floyd County, Copper Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
37.080, -80.130

A tree was blown down along route 796. Damage values are estimated.

Thunderstorm Wind, Roanoke (C)

When
July 9, 3:00 PM EST
Where
Roanoke (C) County, 1.73 mi NW of Roanoke
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.288, -79.972

Tree limbs six inches in diameter were blown down on 22nd Street. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
July 9, 3:05 PM EST
Where
Roanoke County, Vinton
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.280, -79.900

Numerous tree limbs, up to one foot in diameter, were blown down. A home and a car were damaged by the fallen trees. Damage values are estimated.

Thunderstorm Wind, Bedford

When
July 9, 3:10 PM EST
Where
Bedford County, 1.65 mi W of Stewartsville
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
37.270, -79.830

Trees of two to three feet in diameter were blown down and blocked Route 24. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 9, 3:20 PM EST
Where
Franklin County, 2.42 mi SE of Waidsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.925, -79.920

Large trees were blown down. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 9, 3:20 PM EST
Where
Franklin County, 2.23 mi W of Sontag
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.925, -79.840

A large tree was blown down. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 9, 3:25 PM EST
Where
Pittsylvania County, 3.54 mi NW of Westover Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
36.640, -79.490

A tree was blown down on River Ridge Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 9, 3:35 PM EST
Where
Franklin County, 2 mi N of Snow Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.859, -79.750

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Danville (C)

When
July 9, 3:42 PM EST
Where
Danville (C) County, 2.47 mi NE of Danville to 2.41 mi NE of Danville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
36.604, -79.387

Trees and large limbs were blown down in various parts of the City of Danville. One limb fell on a house on the 1400 block of Aspen Street. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 9, 3:57 PM EST
Where
Halifax County, Elmo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.670, -79.130

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 9, 3:59 PM EST
Where
Pittsylvania County, 0.48 mi NW of Callands
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.825, -79.585

A tree was blown down on Sago Road. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 9, 4:10 PM EST
Where
Halifax County, 0.52 mi WNW of Turbeville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.624, -79.038

Trees were blown down on Highway 58. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:11 PM EST
Where
Pittsylvania County, Dry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
36.750, -79.420

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 9, 4:18 PM EST
Where
Halifax County, Halifax
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.770, -78.920

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
July 9, 4:24 PM EST
Where
Appomattox County, Spout Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
37.350, -78.920

A large tree was blown down. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:24 PM EST
Where
Pittsylvania County, 2 mi SE of Sandy River
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.700, -79.624

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 9, 4:30 PM EST
Where
Halifax County, Clover
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.830, -78.730

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 9, 4:30 PM EST
Where
Halifax County, Clover
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
36.830, -78.730

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 9, 4:30 PM EST
Where
Halifax County, 1 mi SW of Leda
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.890, -79.093

A large tree was blown down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 9, 4:37 PM EST
Where
Halifax County, Virgilina
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.550, -78.780

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:49 PM EST
Where
Pittsylvania County, 1.66 mi W of Laurel Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.680, -79.250

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 9, 4:50 PM EST
Where
Charlotte County, 2 mi SW of Saxe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.910, -78.696

A large tree was blown down in Randolph. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 9, 5:15 PM EST
Where
Charlotte County, Keysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.050, -78.480

A tree was blown down on Highway 59. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124698, 124711, 124713, 124765, 124717, 124720, 124700, 124723, 124702, 124729, 124726, 124732, 124745, 124735, 124728, 124747, 124736, 124749, 124756, 124738, 124737, 124752, 124759.